Kansas, 2018

Hail and Damaging Winds in Kansas, September 1, 2018

September 1, 2018 · NWS ICT · 10 events in 2 counties and zones

Supercell thunderstorms developed during the late afternoon and evening hours across portions of central Kansas. As the thunderstorms moved in, they produced damaging wind gusts to 65 mph and large hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Supercell thunderstorms developed during the late afternoon and evening hours across portions of central Kansas. As the thunderstorms moved in, they produced damaging wind gusts to 65 mph and large hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 1, 2:55 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 1, 2:55 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
355 PM CDT Sat Sep 1 2018

.SHORT TERM...(This Evening through Monday Night)
Issued at 355 PM CDT Sat Sep 1 2018

Tonight:
The primary focus remains on thunderstorms that approach severity
over much of Western & part of Central KS where closest to a weak
approaching mid-level shortwave. An area of thunderstorms has been
ongoing over primarily Northwest KS almost all day. Situation may
be complicated by the extensive mid-upper deck cloudiness that has
been inducing inhibition. Regardless greatest thunderstorm chances
would still target Western & North-Central KS as well as Southern
Nebraska where greatest 6-8KM bulk shear (30-40kt) will reside. As
such have kept highest probabilities (~40%) assigned generally to
the 5 northwestern-most counties. MLCAPES 2,000-2,500 J/KG (Per
SPC mesoanalysis) coupled with the increasing bulk shear induced
by the approaching shortwave would no doubt translate into these
areas being at greatest risk for severe convection.

Rest Of Labor Day Weekend:
Thunderstorms capable of heavy rains will gradually increase,
especially across Central KS as weak front settles S/SE toward
these areas. Greatest deep-layer shear remains entrenched from
Western KS to the IA/MN state line & as such from a standpoint of
severity the thunderstorms should behave.

.LONG TERM...(Tuesday through Saturday)
Issued at 355 PM CDT Sat Sep 1 2018

Forecast remains essentially unchanged with heavy rain-producing
thunderstorms have extended stays across the Great Plains. Lift is
lacking, but high octane moisture remains entrenched across nearly
all of the CWA. (Especially Eastern KS.) As such, flooding will
certainly become a concern by mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Sep 1 2018

VFR conditions expected to prevail thru the forecast valid period.
Scattered strong to marginally severe convection is expected to
develop and affect central Kansas this evening and may fester
overnight. Diurnally gusty south winds will diminish with sunset.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  88  72  84 /  10  40  40  50
Hutchinson      73  88  70  84 /  20  40  50  50
Newton          72  87  70  83 /  10  40  40  60
ElDorado        72  87  71  83 /  10  40  30  50
Winfield-KWLD   73  88  72  84 /   0  30  30  50
Russell         69  87  68  84 /  50  60  70  50
Great Bend      70  88  68  84 /  40  40  70  50
Salina          73  88  70  84 /  30  50  60  60
McPherson       73  87  70  84 /  20  50  60  60
Coffeyville     72  87  72  84 /   0  30  20  50
Chanute         72  87  71  84 /   0  40  30  50
Iola            72  86  71  83 /   0  40  30  50
Parsons-KPPF    72  87  71  84 /   0  30  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...KED
Hazardous weather outlook, Sep 1, 3:45 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
445 PM CDT Sat Sep 1 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
445 PM CDT Sat Sep 1 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms remain possible northwest of a line from around Marion
to Kingman. A few thunderstorms may be severe with hail around the
size of quarters, winds around 60 mph, and locally very heavy rains.
Areas at greatest risk would be northwest of a line from Great Bend
to Ellsworth.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are likely for most of the week.
While the thunderstorms may be quite strong with nickel-sized hail
and 50 to 55 mph winds, the greatest concern would be heavy rainfall
and associated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Sep 1, 4:25 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             GORHAM                  38.88N 99.02W
09/01/2018  M0.75 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

METZGER

The radar

The Grand Island radar (KUEX), 152 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
September 1, 4:36 PM CST
Where
Russell County, 7.62 mi N of Russell
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -98.860

A trained spotter estimated the gust.

Thunderstorm Wind, Russell

When
September 1, 4:40 PM CST
Where
Russell County, 6.77 mi SSW of Waldo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.030, -98.850

A tree was knocked down by estimated 60 mph winds. Pea size hail was also reported.

Thunderstorm Wind, Russell

When
September 1, 4:54 PM CST
Where
Russell County, 5.29 mi SSW of Waldo
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.050, -98.840

A sixty foot high tree was blown down. The tree was about two and half feet in diameter at its base.

Hail, Russell

When
September 1, 4:58 PM CST
Where
Russell County, 0.54 mi E of Luray
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.120, -98.690

Winds of 50 to 60 mph were also reported.

Thunderstorm Wind, Russell

When
September 1, 4:58 PM CST
Where
Russell County, 0.54 mi E of Luray
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.120, -98.690

A highway sign was blown down by an estimated 60 mph wind gust.

Thunderstorm Wind, Russell

When
September 1, 4:58 PM CST
Where
Russell County, 0.54 mi E of Luray
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.120, -98.690

Wind speeds ranged from 50 to 60 mph. Hail as large as ping pong balls was also reported.

Hail, Russell

When
September 1, 5:02 PM CST
Where
Russell County, 0.69 mi N of Waldo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.130, -98.800

Hail, Russell

When
September 1, 5:03 PM CST
Where
Russell County, 0.54 mi E of Luray
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
39.120, -98.690

Winds of 60 mph also occurred.

Thunderstorm Wind, Russell

When
September 1, 5:03 PM CST
Where
Russell County, 0.54 mi E of Luray
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.120, -98.690

Ping pong ball size hail also occurred.

Thunderstorm Wind, Lincoln

When
September 1, 5:40 PM CST
Where
Lincoln County, 2.07 mi N of Ash Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.200, -98.350

A sheriffs deputy reported the gust, while responding to a lightning induced fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785653, 785654, 785655, 785656, 785657, 785658, 785659, 785660, 785661, 785662.